Some Medicines Have Hefty Side Effects

By Guy Mitchell
|  Wednesday, Aug 12, 2009  |  Updated 12:00 AM CDT
View Comments (
)
|
Email
|
Print
Some Medicines Have Hefty Side Effects

Getty Images

Some of the most common prescriptions can also be some of the worst for your figure.

advertisement

The medicine you take to make your life better could also be making you fatter.

Some of the most popular prescription drugs have a hefty secret side effect: weight gain.

Lindsey Marshall, staff pharmacist at Texas Health Harris Methodist Hospital in Fort Worth, says added weight is one of the most common complaints she hears.

Blood pressure medicines and diabetes drugs can cause some patients to pack on pounds, she said. Steroids, hormones and contraceptives can also make people thick around the middle.

Marshall recommends switching medications if you have trouble.

"Sometimes, even drugs within the same class can cause less weight gain than what was prescribed," she said.

This is particularly true of antidepressants, some of which can cause dramatic weight swings.

Marshall said the best way to prevent gaining weight with a new medication is simple: Ask your doctor questions up front.

Get the latest headlines sent to your inbox!
View Comments (
)
|
Email
|
Print
Leave Comments
What's New
Get NBCDFW on Mobile!
Get NBCDFW's free news and weather... Read more
Follow Us
Sign up to receive news and updates that matter to you.
Send Us Your Story Tips
Check Out